Ocular Side Effects of Systemic Drugs

in StemSociallast month

Hello there,

Welcome to my blog. The world continues to battle the pandemic and hope arise from various researches been conducted at different institutes across the globe, whiles things may have died down a bit, the virus still lingers and so i always like to start my post with Stay Safe, and adhere to safety measures and protocols.

headache-pain-pills-medication-159211.jpeg
Image Source

Today i want us to take a look at some systemic drugs and the possible ocular effects that we may experience upon taking such medication.

Introduction

Almost every single drug has some possible side effects, the pharmacist would tell us that all drugs are a poison depending on the quantity for which it may be taken. Not to discourage you from taking drugs when sick or anything, the point is when we are aware of some of these possible happenings it does not come as a shock when we see them.

Imagine taking a drug meant to help with your headache and then all of sudden you cannot see clearly? How would your reaction be if perhaps you not aware that this could happen with that particular drug and that all you need to do is stop taking it and wait for it to leave your system.

Chloroquine and Hydroxychloroquine

The Chloroquines are anti-malarial drugs whose used has become obsolete since the introduction of the artemeter. Perhaps on important reason for it becoming obsolete is its potential damage to the eye. Chloroquine is know to be a melanin lover and so end up contrating in the iris, choroid and retinal. Regular intake of this drug causes retinal toxicity which unfortunately turned out to be irreversible. The more dangerous thing was the fact that it could hide the damage been done to the retina such that examining the back of the eye revealed nothing.

It is worth mentioning that whiles hydroxychloroquine may be safer than chloroquine it still poses the same threat to the retina and sight. The drugs are now used more in the treatment of lupus and rheumatic diseases and was a proponent for the treatment of the corona virus infection. Current research suggest that the toxicity side effect is based mainly on the dosage hence it is critical that if we are prescribed this medication because of a medical condition we may have we stick to the dose plan.

The major side effect of these drugs on the eye are retinopathy which may manifest in itself as blurry vision mostly. Vision may also fluctuate, color vision may be impaired, one may notice floaters or objects moving through their vision and in extreme cases on may loss their sight.

glasses-1246611_960_720.jpg
Image Source

Way Forward

All things are poison, and nothing is without poison; the dosage alone makes it so a thing is not a poison. - Paracelsus

It all boils down to taking your medication as directed by your physician, as scary as the side effects may be, managing the toxicity and concentration level in our system is key to keeping the negativity at bay. So do not start taking chloroquine because you think you have covid19 symptoms and that it is used in its treatment, neither should you take more for whichever condition your are treating because you want to get better early. Obedience to your doctor is better than self medication.

Conclusion

You do not need to be a pharmacist to have knowledge of what you take in, learning is an everyday thing, always ask questions and be not broaden your horizon. Always remember you know your body more than any health specialist and so do report any anomalies observe to your healthcare provider and always seek information form the right source

pexels-photo-3683087.jpeg
Image Source

Thanks for reading and have a great week, Special thanks to my mentors and supporters @mcsamm, @tj4real, @armandosodano, @delilhavores, @gentleshaid, @agmoore. For further reading;

Costedoat-Chalumeau, N., Dunogué, B., Leroux, G., Morel, N., Jallouli, M., Le Guern, V., Piette, J. C., Brézin, A. P., Melles, R. B., & Marmor, M. F. (2015). A Critical Review of the Effects of Hydroxychloroquine and Chloroquine on the Eye. Clinical reviews in allergy & immunology, 49(3), 317–326. https://doi.org/10.1007/s12016-015-8469-8

Yusuf, I. H., Sharma, S., Luqmani, R., & Downes, S. M. (2017). Hydroxychloroquine retinopathy. Eye (London, England), 31(6), 828–845. https://doi.org/10.1038/eye.2016.298

Stokkermans TJ, Goyal A, Bansal P, et al. Chloroquine And Hydroxychloroquine Toxicity. [Updated 2020 Jul 4]. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2020 Jan-. Available from: https://www.ncbi.nlm.nih.gov/books/NBK537086/

Sort:  

Thanks for your contribution to the STEMsocial community. Feel free to join us on discord to get to know the rest of us!

Please consider supporting our funding proposal, approving our witness (@stem.witness) or delegating to the @stemsocial account (for some ROI).

Please consider using the STEMsocial app app and including @stemsocial as a beneficiary to get a stronger support.